Alert archive / Nebraska / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 198, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Jul 20, 2001, 4:50 PM CDT for Hayes County, Nebraska. It was in force for 55 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jul 20, 2001, 4:50 PM CDT (21:50 UTC)
- Expired
- Jul 20, 2001, 5:45 PM CDT
- In force
- 55 min
- Issued by
- NWS North Platte, NE
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Hayes County, NE
The radar
The Goodland radar (KGLD), 130 km from the middle of the area, began a volume at 21:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 20, 5:00 PM CDT | Hail 0.75 | Hayes Center, NE |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 9.8 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 449 J/kg
- Mixed-layer CIN
- -280 J/kg
- Mixed-layer LCL
- 1318 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- -29 m²/s²
- 0-3 km storm-relative helicity
- 75 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
493 WUUS53 KLBF 202150 SVRLBF NEC085-202245- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTH PLATTE NE 450 PM CDT FRI JUL 20 2001 THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... HAYES COUNTY IN SOUTHWEST NEBRASKA * UNTIL 545 PM CDT * AT 446 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES EAST OF PALISADE...OR ABOUT 11 MILES NORTH OF TRENTON...MOVING NORTH AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE... OVER HAYES CENTER AROUND 510 PM CDT IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER IN A SMALL INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST PROTECTION. THE PRIMARY THREAT POSED BY THIS STORM IS DAMAGING WINDS. QUICKLY SEEK SAFETY IN A BUILDING AND STAY AWAY FROM WINDOWS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE. LAT...LON 4027 10114 4027 10090 4069 10081 4065 10132 $$ SPRINGER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 3:03 PM CDT, 1 hour 47 minutes earlier.
Area forecast discussion, Jul 20, 3:03 PM CDT, 1 hour 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 303 PM CDT FRI JUL 20 2001 ...FORECAST CHALLENGE TO BE POPS TONIGHT... CURRENT SFC ANALYSIS INDICATES MORE OF THE SAME SCENARIO OVER LBF CWA. AS OF 18Z A COUPLE OF BOUNDARIES ARE NOTED. ONE EXTENDING FROM CDR TO ONL AND ANOTHER FROM LBF TO OMA. THE FIRST BOUNDARY IS OUTFLOW FROM THE MCS OVER SD LAST NIGHT. NORTH OF THE BOUNDARY PER GOES SOUNDER DATA...AIRMASS SEEMS FAIRLY STABLE WITH COLD POOL ALOFT. LOOK FOR INITIATION TO BE SOUTH OF THE FIRST BOUNDARY...AND ALONG SECOND (ACCUS) BOUNDARY OVER SRN NEBR. ALOFT MORE OF THE SAME WITH H5 HIGH CENTERED OVER SCENT KANSAS. RIDGE WILL PROGRESS WWD THROUGH PERIOD AS PATTERN BECOMES MORE ZONAL. TONIGHT...AVN AND ETA HANDLE PRECIP SOMEWHAT DIFFERENTLY. BOTH MODELS FOCUS PRECIP LATE ON LOCATION OF H85 JET NOSE...BUT ETA KEEPS PCPN SOUTH. LIKE THIS SOLN BETTER. THETA E RIDGE SETS UP ALONG I80 CORRIDOR BY 03Z. ADDITIONAL SUPPORT WILL ARISE FROM FAVORABLE LOW LEVEL MOISTURE CONVERGENCE AND H85 FRONTO GENESIS OVER SRN NEBR NEAR 06Z. CAPE REMAINS HIGHEST OVER SRN AND SERN CWA WITH CAPES EXCEEDING 3000 J/KG OVER CUSTER COUNTY. CIN DURING THIS PERIOD REMAINS LOW ALSO...SO INITIATION SHOULD BE QUICK. WILL EVALUATE POSITIONING OF OUTFLOW BOUNDARY NEAR ISSUANCE FOR DEGREE OF POPS OVER NERN CWA. WILL PLACE EVENING WORDING FOR TSRAS OVER PANHANDLE AND FAR WESTERN COUNTIES. LAPSE RATES AND CAPE REMAINS HIGH...WHILE CIN IS WEAK IN THESE LOCATIONS. SHOULD SEE CONVECTION IN THESE AREAS DECAY QUICKLY AFTER SUNSET GIVEN LACK OF DYNAMICS. WILL KEEP HIGH POPS IN SERN CWA. WILL FEATHER THEM DOWN THROUGH TO THE NW WITH EVENING WORDING THERE. SATURDAY AND SATURDAY NIGHT...KEY ON SATURDAY WILL BE POSITIONING OF SFC BOUNDARIES FROM EXPECTED MCS TONIGHT OVER S CENT NEBR. ETA SEEMS A LITTLE AGGRESSIVE WITH PASSAGE OF SURFACE BOUNDARY ACROSS CWA DURING THE DAY. AT H85 THIS MAKES IT AS FAR EAST AS LBF TO VTN. MODEL IS NOTING A WEAK H5 SHORTWAVE OVER SWRN COUNTIES LATE AND SOME DECENT H3 DIVERGENCE OVER CENTRAL CWA BY 00Z. DO THINK DRY LINE WILL MAKE IT AS FAR EAST AS LBF SO FOCUS OF PCPN WILL BE EAST OF THIS LINE. CAP REMAINS WEAK DURING PERIOD. WILL MENTION LATE AFTN TSRAS OVER PANHANDLE AND WESTERN CWA. WILL USE ISOLATED WORDING HERE. WILL GO WITH 20 POPS ELSEWHERE AS LOCATION OF BOUNDARIES WILL BE KEY. SHOULD BE SUBSTANTIALLY WARMER THAN TODAYS READINGS AS H85 TEMPS WARM AS HIGH AS 31C IN SW. AFTERNOON INITIATION OF STORMS WILL BE KEY TO POSITIONING OF LATE TSRAS. FOCUS OF PCPN WILL CONTINUE TO BE EAST OF LBF TO VTN AS LLJ WILL BE FOCUSED THERE. SUNDAY AND SUNDAY NIGHT...H85 TROF TRAVERSES CWA AND WINDS SWITCH TO THE WEST EARLY. BULGE OF DRY LINE APPEARS OVER DONE AGAIN. THINK FOCUS OF PCPN WILL BE FROM NERN COUNTIES EAST. SHOULD BE HOT AS H85 TEMPS ARE AT OR ABOVE 28C THROUGHOUT PERIOD. WILL KEEP DRY FOR SUNDAY AS UNCERTAINTY OF BOUNDARY LOCATION STILL EXISTS. SUNDAY NIGHT...INDICATIONS ARE FOR A DRY FORECAST AS ALL DYNAMICS ARE DEFLECTED INTO THE DAKOTAS. FORCING STAYS OUT OF CWA UNTIL AFTR PERIOD. .EXTENDED... MONDAY THROUGH WEDNESDAY...LATE AVN IS NOW SOMEWHAT FASTER WITH FROPA AND PCPN ON MONDAY AM. ADDITIONALLY...UPPER AIR PATTERN FLATTENS TO WEST SWRLY FLOW VS NW FLOW IN PVS RUNS. SURFACE HIGH OVER NRN WYOMING COUPLED WITH A LOW OVER WRN KS WILL PLACE CWA IN GOOD EAST UPSLOPE FLOW. H85 TEMPS INDICATE A FAIRLY SUBSTANTIAL COOL DOWN DURING PERIOD WITH AMPLE PRECIPITATION. THURSDAY AND FRIDAY...H5 HIGH WILL CONTINUE TO SLOWLY RETROGRADE WEST DURING THE TWO PERIODS. FLOW WILL FLATTEN AND BULK OF HEAVY PRECIP SHOULD STAY NORTH. LATE MRF SEEMS TO BASE QPF ON PARAMETERS OTHER THAN H5 SHORTWAVES. HINT OF SFC BOUNDARY ON FRIDAY...BUT WITH SUCH UNCERTAINTY IN OUT PERIODS GIVEN CURRENT WEATHER SCENARIO...WILL KEEP PERIOD DRY. MRF IS INDICATING SLIGHT UPWARD TREND IN TEMPS FOR FRIDAY...SO WILL ADJUST ACCORDINGLY. .LBF...NONE. CLB
In the hours before
Special weather statement, Jul 20, 11:10 AM CDT, 5 hours 40 minutes before
NEZ004>010-022>029-035>038-056>059-069>071-202045- SEVERE WEATHER OUTLOOK FOR WESTERN AND NORTH CENTRAL NEBRASKA NATIONAL WEATHER SERVICE NORTH PLATTE NE 1110 AM CDT FRI JUL 20 2001 ...STORM SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING AND INTO LATE TONIGHT... THERE IS A RISK OF SEVERE THUNDERSTORMS OVER NEARLY ALL OF WESTERN AND NORTH CENTRAL NEBRASKA THROUGH TONIGHT. THE GREATEST RISK OF SEVERE WEATHER THIS AFTERNOON AND EVENING WILL BE NORTH AND WEST OF A LINE FROM AINSWORTH THROUGH HYANNIS TO OGALLALA. HOT HUMID CONDITIONS WILL ALLOW SCATTERED THUNDERSTORMS TO DEVELOP. WITH THE EXTREME ATMOSPHERIC INSTABILITY...LARGE HAIL AND DAMAGING WIND ARE THE PRIMARY RISK. IN THE AREA SOUTH AND EAST OF A LINE FROM ONEILL THROUGH BROKEN BOW TO IMPERIAL...THE GREATEST RISK WILL BE FROM LATE THIS EVENING INTO THE LATE NIGHT. ONCE AGAIN THE PRIMARY SEVERE WEATHER THREATS ARE DAMAGING WIND AND LARGE HAIL. THIS SYSTEM IS EXPECTED TO BE WELL ORGANIZED...AND IT IS LIKELY TO DEVELOP IN SOUTHERN NEBRASKA AND GRADUALLY WORK ITS WAY EASTWARD ACROSS THE STATE. DUE TO SLOW SYSTEM MOVEMENT EXTREMELY HEAVY RAIN IS ALSO POSSIBLE...WITH ISOLATED AMOUNTS EXCEEfDING THREE INCHES. SPRINGER
Local storm report, Jul 20, 11:33 AM CDT, 5 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
1133 AM CDT FRI JUL 20 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1005 PM 4 NE MAXWELL NE WIND DAMAGE
07/19/01 LINCOLN NUMEROUS LIMBS 8 INCHES IN
DIAMETER OR LARGER DOWN.
RLBLocal storm report, Jul 20, 2:42 PM CDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
242 PM CDT FRI JUL 20 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0950 PM MAXWELL NE WIND DAMAGE
07/19/01 LINCOLN ROOF DAMAGE TO GARAGE
RSThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 8:16 PM CDT | Severe Thunderstorm Warning | LBF | Keith, Lincoln | 59 min |
| Jul 19, 9:07 PM CDT | Severe Thunderstorm Warning | LBF | Lincoln | 53 min |
| Jul 19, 9:14 PM CDT | Severe Thunderstorm Warning | LBF | Keith | 61 min |
| Jul 19, 10:00 PM CDT | Severe Thunderstorm Warning | LBF | Lincoln | 45 min |
| Jul 20, 5:04 PM CDT | Severe Thunderstorm Warning | LBF | Frontier | 56 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.